Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 18, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 3, 2024, 2:25 AM CDT for Audrain County, Boone County, Callaway County, Missouri. It was in force for 6 hr. 37 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2024, 2:25 AM CDT (07:25 UTC)
- Expired
- Jul 3, 2024, 8:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Audrain County, MO, Boone County, MO, Callaway County, MO
The radar
The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:00 AM CDT | RAIN 1.9 | 1 Sse Centralia, MO | Mesonet station CENM7 1.1 SE Centralia. |
| Jul 3, 4:30 AM CDT | RAIN 3.08 | 1 W Columbia, MO | Mesonet station EW0229 Columbia. |
| Jul 3, 4:30 AM CDT | RAIN 3.32 | Mexico, MO | Mesonet station DW9110 Mexico. |
| Jul 3, 4:30 AM CDT | RAIN 4 | 2 W Columbia, MO | Observer reported 4 inches of rainfall in the past 4 hours and 30 minutes. |
| Jul 3, 4:30 AM CDT | RAIN 4.36 | 2 Wsw Columbia, MO | Mesonet station DW0359 Columbia. |
| Jul 3, 4:35 AM CDT | RAIN 3.11 | 2 Ese Vandiver, MO | AWOS station KMYJ Mexico. |
| Jul 3, 4:38 AM CDT | FLASH FLOOD | Columbia, MO | Several roads around the Columbia area have been reported to have standing water and one resident at the 3400 block of Balboa reported water flowing into their basement. |
| Jul 3, 4:39 AM CDT | RAIN 4.38 | Auxvasse, MO | Mesonet station AV640 Auxvasse. |
| Jul 3, 4:40 AM CDT | RAIN 3.37 | 4 Se Columbia, MO | Mesonet station MOA16 4 SE Columbia. |
| Jul 3, 4:40 AM CDT | RAIN 4.1 | 1 Sse Columbia, MO | Mesonet station MOA02 Columbia. |
| Jul 3, 4:45 AM CDT | RAIN 3.4 | 7 Se Columbia, MO | Mesonet station MOA18 7 ESE Columbia. |
| Jul 3, 5:28 AM CDT | FLOOD | 3 W Centralia, MO | Long Branch stream flooded over E Highway CC and Tri-City Road. |
| Jul 3, 6:00 AM CDT | RAIN 4.16 | 3.4 N Columbia, MO | |
| Jul 3, 6:00 AM CDT | RAIN 4.45 | 2.2 Ne Columbia, MO | |
| Jul 3, 6:00 AM CDT | RAIN 4.45 | 2.2 Ne Columbia, MO | |
| Jul 3, 6:07 AM CDT | FLOOD | 3 Nnw Columbia, MO | Approximately 8-12 inches of water flowing over N Creasy Spring Road north of the Cow Branch stream. |
| Jul 3, 7:00 AM CDT | RAIN 3.03 | 6.5 E Centralia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 3.38 | Mexico, MO | |
| Jul 3, 7:00 AM CDT | RAIN 3.9 | 3 Ssw Centralia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.06 | 3.3 W Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.15 | 2.1 W Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.3 | 1.6 W Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.42 | 1.3 Nw Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.44 | 4.4 W Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.47 | 2 W Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.53 | 4 Ese Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.65 | 2.9 Wsw Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.68 | 0.9 Sse Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.68 | Columbia, MO | Corrects previous rain report from Columbia. |
| Jul 3, 7:00 AM CDT | RAIN 4.68 | Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 4.79 | 3 Wnw Columbia, MO | |
| Jul 3, 7:00 AM CDT | RAIN 5 | 3.3 Ssw Mexico, MO | |
| Jul 3, 7:00 AM CDT | RAIN 5.11 | 3.2 Nnw Kingdom City, MO | |
| Jul 3, 7:00 AM CDT | RAIN 5.19 | 0.5 Ene Hallsville, MO | |
| Jul 3, 7:02 AM CDT | RAIN 4.12 | 4 Wsw Columbia, MO | |
| Jul 3, 7:54 AM CDT | RAIN 3.38 | Mexico, MO | |
| Jul 3, 7:54 AM CDT | RAIN 4.68 | 1 Ssw Columbia, MO | Sanborn Field on Mizzou Campus. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
113
WGUS53 KLSX 030725
FFWLSX
MOC007-019-027-031330-
/O.NEW.KLSX.FF.W.0018.240703T0725Z-240703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
225 AM CDT Wed Jul 3 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southwestern Audrain County in central Missouri...
Boone County in central Missouri...
Northern Callaway County in central Missouri...
* Until 830 AM CDT Wednesday.
* At 225 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 4
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Mexico, Centralia, Hallsville, Auxvasse, Sturgeon,
Martinsburg, Murry, Midway, Shamrock, Harrisburg, Rush Hill,
Kingdom City, Benton City, Vandiver, McBaine, Hatton and Thompson.
This includes the following State Parks...
Finger Lakes State Park and Jewell Cemetery Historic Site.
This includes Interstate 70 in Missouri between exits 115 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3895 9253 3896 9255 3898 9256 3900 9256
3923 9244 3923 9163 3894 9164 3888 9212
3889 9248 3890 9247 3891 9248 3892 9250
3894 9251
FLASH FLOOD...OBSERVED
$$
Maples1 follow-up statement
095
WGUS73 KLSX 031330 RRA
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
830 AM CDT Wed Jul 3 2024
MOC007-019-027-031340-
/O.EXP.KLSX.FF.W.0018.000000T0000Z-240703T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Callaway MO-
830 AM CDT Wed Jul 3 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN AUDRAIN, BOONE
AND NORTHERN CALLAWAY COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3895 9253 3896 9255 3898 9256 3900 9256
3923 9244 3923 9163 3894 9164 3888 9212
3889 9248 3890 9247 3891 9248 3892 9250
3894 9251
$$
PfahlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:39 AM CDT, 1 hour 46 minutes earlier. Its key messages:
- Several rounds of thunderstorms are expected tonight through Thursday. The first round is expected tonight with the potential for heavy rainfall and flash flooding across parts of northeast Missouri as well as west central Illinois. Additionally, some of the storms could be severe with damaging winds and possibly large hail.
- Additional rounds of storms are expected Wednesday night and again Thursday afternoon and Thursday night. Strong to severe storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index values around 100 degrees, mainly across east central and southeast Missouri as well as southwest Illinois.
Area forecast discussion, Jul 3, 12:39 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1239 AM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Several rounds of thunderstorms are expected tonight through Thursday.
The first round is expected tonight with the potential for
heavy rainfall and flash flooding across parts of northeast
Missouri as well as west central Illinois. Additionally, some of
the storms could be severe with damaging winds and possibly
large hail.
- Additional rounds of storms are expected Wednesday night and
again Thursday afternoon and Thursday night. Strong to severe
storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index
values around 100 degrees, mainly across east central and
southeast Missouri as well as southwest Illinois.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 331 PM CDT Tue Jul 2 2024
A short wave trough over the Great Plains is producing southerly
flow across the Mid-Mississippi Valley. This is pulling warm moist
air back into the region ahead of the cold front associated with
this trough. The trough will progress eastward tonight and will
drag the cold front into Missouri and Illinois. GFS/RAP are showing
some respectable instability at 3000+ J/Kg MLCAPE ahead of the front
across northern Missouri and southern Iowa, and this is supported by
the HREF mean SBCAPE. Guidance is also showing 35-40kts of deep
layer shear superimposed on that instability, so a round of severe
thunderstorms looks likely. Damaging winds look like the most
likely threat, though with 0-1km shear around 20kts and helicity
between 100-200 m2/s2, there could be a few tornadoes as well. Hail
seems to be the lowest threat since freezing levels are forecast to
be between 12,000-13,000 feet. Instability falls off fairly quickly
during the evening, however a 30-40kt low level jet will continue to
funnel moisture into the boundary tonight, and the high warm cloud
depth along with precipitable water values in excess of 2 inches
will produce conditions favorable for heavy rain. The HREF LPMM is
showing small patches of 3+ inches in northeast Missouri so 1-2
inches of rain with locally higher amounts across northeast Missouri
and west central Illinois looks likely tonight. A Flood Watch is
therefore in effect in northeast Missouri and west central Illinois
for tonight.
Tonight's convection drives the cold front southeast where it looks
likely to stall across southeast Missouri and southern Illinois.
Instability strengthens to 3000+ J/Kg in the vicinity of the
boundary although the 0-6km shear isn't as strong at between 25-
30kts. Though the severe threat may not be as widespread, damaging
winds will still be a possibility with Wednesday afternoon/evening's
storms with that much instability. Several CAMs show more
convection developing overnight over west central or southwest
Missouri and congealing into a squall line which races east into
east central and southeast Missouri by 10-12Z Thursday morning.
While storms do look likely overnight into Thursday morning as a
30+kt low level jet will be overrunning the low level boundary
producing moderate to high moisture convergence, I'm not confident
in the storm mode and severity as the deterministic models keep the
instability farther south than where the CAMs show the strongest
convection.
Regardless, the 4th of July will likely start out wet for the
majority of the forecast area. Another short wave will move across
the Plains which will turn the surface flow across the Mid-
Mississippi Valley back to the south, pushing the front back to the
north through the day. Instability jumps up again as the southerly
flow brings more warm, moist air back into the area, and another
round of severe storms with the potential for damaging winds will be
possible Thursday afternoon and evening. The timing of the storms
is uncertain, but 4th of July fireworks shows may be affected.
Carney
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 331 PM CDT Tue Jul 2 2024
The weather should be less active on Friday with the effective
boundary well south of the forecast area in Arkansas. Models show
the actual synoptic cold front moving through between 12-18Z Friday,
and they do spit out some QPF Friday morning ahead of it. 2m dew
point temperatures do not really drop until after FROPA, and it
looks like there will be some low level convergence along the front,
so a few lingering showers or storms aren't out of the question.
With that said, instability should be limited as the timing will be
well before peak heating and the deep layer shear will also be
limited to 15-25kts. High temperatures behind the front won't
really be that much cooler on Friday and Saturday, but there should
be a noticeable reduction in humidity as dew point temperatures
fall from the low to mid 70s into the low and mid 60s. The drier
air should allow overnight lows to fall into the low to mid 60s on
Saturday and Sunday morning in most locations outside of St.
Louis. The next upstream short wave dips into the northern Plains
and Upper Midwest Saturday night into Sunday. This will turn the
low level flow back around to the south which will bring higher
humidity back to our area, although current indications are it
won't be quite as humid as this week ahead of the front. Along
with the humidity the chance for scattered convection will also
increase. Medium range guidance shows the synoptic cold front
moving through the Plains Sunday and slowing/washing out over
Missouri Monday. It's tough to pick out in the data after that,
and triggering mechanisms for convection may be limited to outflow
boundaries and MCVs from nocturnal storms. With the potential for
scattered storms each afternoon, temperatures remain near or just
below seasonal normals.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1223 AM CDT Wed Jul 3 2024
A line of showers and thunderstorms will affect UIN/JEF/COU
through 10Z, but will decrease in intensity with mainly showers
and just isolated thunderstorms affecting STL/CPS/SUS between
10-15Z. Additional scattered and thunderstorms will develop over
Missouri and Illinois later in the day into the evening, but
coverage is not expected to be great enough to include in the TAFs
at this time. Have included a VCTS at STL after 06Z on Wednesday
night as the coverage of thunderstorms is expected to be greater
then. Any thunderstorms will be capable of reducing the ceilings
and visibilities to MVFR and possible IFR conditions in heavy
rain.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT this morning for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Flood Watch until 7 AM CDT this morning for Adams IL.
&&
WFO LSXHazardous weather outlook, Jul 2, 3:14 PM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 314 PM CDT Tue Jul 2 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-032015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 314 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms late this afternoon into tonight. A few of these storms could be severe over northeast and central Missouri as well as west central Illinois. The primary threat will be damaging winds, with brief tornado and large hail also possible. Locally heavy rainfall is also possible. Thunderstorms are expected tonight in portions of the area. A few thunderstorms could be severe in northeastern and central Missouri as well as west-central Illinois with damaging winds the primary hazard. Locally heavy rainfall and scattered flash flooding is also likely in northeastern Missouri and west-central Illinois where a Flood Watch is in effect tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Friday. A few thunderstorms could be severe Wednesday afternoon and evening as well as Thursday. Locally heavy rainfall will also be possible. There is a chance of thunderstorms again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
In the hours before
Local storm report, Jul 2, 9:00 PM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg Lewistown 40.08N 91.81W
07/02/2024 Lewis MO 911 Call Center
report of trees down; time estimate from
radar.
&&
MMGLocal storm report, Jul 2, 11:52 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1152 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM Tstm Wnd Gst 4 W Centralia 39.20N 92.21W
07/02/2024 M69 MPH Boone MO Public
Measurement via weather station southeast of
Sturgeon.
&&
MRBLocal storm report, Jul 3, 2:02 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
202 AM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM Flood 6 W Hallsville 39.12N 92.33W
07/03/2024 Boone MO Emergency Mngr
Several points along Hwy 124 between Hwy 63
and Route B have standing water.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 38 min |
| Jul 2, 8:24 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 51 min |
| Jul 2, 9:11 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 48 min |
| Jul 2, 10:58 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 62 min |
| Jul 2, 11:23 PM CDT | Areal Flood Advisory | LSX | Monroe, Shelby | 2 hr |
| Jul 2, 11:34 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 41 min |
| Jul 3, 1:55 AM CDT | Areal Flood Advisory | LSX | Audrain, Boone, Callaway | 30 min |
| Jul 3, 2:20 AM CDT | Heat Advisory | LSX | Iron, Madison, Reynolds | 15 hr |
| Jul 3, 4:25 AM CDT | River Flood Warning | LSX | Boone | 17 hr |
| Jul 3, 4:44 AM CDT | Areal Flood Advisory | LSX | Audrain, Lincoln, Montgomery, Pike, Warren | 45 min |
| Jul 3, 5:29 AM CDT | Flash Flood Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Warren | 3 hr |
| Jul 3, 7:29 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Montgomery, Saint Charles, Saint Louis, Warren | 3 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 6 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Franklin, Warren | 7 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Jefferson | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Charles | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 21 days |
| Jul 3, 2:23 PM CDT | Flood Watch | LSX | Boone, Callaway, Cole, Crawford, Franklin, Gasconade and 14 more | 37 hr |
| Jul 3, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 62 min |
| Jul 3, 4:28 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.